Kentucky, 2014

Heavy Snow in Kentucky, February 2 to 3, 2014

February 2 to 3, 2014 · NWS RLX · 1 event in 1 county or zone

A major January thaw lingered on the 1st with temperatures reaching into the 60s. A cold front gradually sank through northeast Kentucky during the late afternoon on the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A major January thaw lingered on the 1st with temperatures reaching into the 60s. A cold front gradually sank through northeast Kentucky during the late afternoon on the 2nd.

Meanwhile, upper level support arrived from the southwest to enhance the precipitation overnight into the 3rd.

The light rain changed to freezing rain and sleet, then to snow. Accumulations of 3 to 5 inches were common across Greenup County, with one report of 7 inches in the South Shore vicinity. Elsewhere, in northeast Kentucky, snow amounts were less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 2, 7:39 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 2, 7:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EST SUN FEB 2 2014

.SYNOPSIS...
A LOW WILL RIDE ALONG A COLD FRONT THIS EVENING...WITH RAIN
TRANSITIONING TO SNOW OVERNIGHT. NEXT LOW PRESSURE SYSTEM LATE
TUESDAY. HIGH PRESSURE FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
PRECIPITATION HAS ALREADY CHANGED TO SNOW IN MUCH OF SOUTHEAST OHIO
AND AROUND PARKERSBURG. ALL CURRENT MODELS SHOWING A LARGE AMOUNT OF
PRECIPITATION A BIT NORTH OF WHERE THE WARNING HAS RESIDED.
THEREFORE...WILL INCREASE SNOW TOTALS ON THE NORTHERN EDGE OF THIS
BAND AND ISSUE A WINTER STORM WARNING ANOTHER BAND OF COUNTIES
NORTHWARD AND WINTER WEATHER ADVISORIES NORTH OF THAT.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH WEDNESDAY/...
STILL SOME MINOR DIFFERENCE REGARDING THE SYNOPTIC SOLUTION FOR THE
BIG WX SYSTEM MIDWEEK. SURFACE LOW LOOKS TO TRACK OVER THE
AREA...MOST LIKELY CLOSE TO THE OH RIVER WITH SECONDARY DEVELOPMENT
ALONG THE MID ATLANTIC COAST ON WEDNESDAY. THIS TRACK PUTS PORTIONS
OF SE OH...IE PERRY/MORGAN CLOSER TO SOME PRECIP TYPE CONUNDRUMS.
HOWEVER...THERMAL PROFILES STILL INDICATE MUCH OF THE PRECIP FALLS
AS RAIN ACROSS THE AREA. THE LONE EXCEPTION IS THE E SLOPES
PARTICULARLY ACROSS THE GREENBRIER VALLEY IN POCAHONTAS COUNTY.
SOUNDINGS INDICATE A GOOD CAD SIGNATURE FOR TUESDAY NIGHT WITH A
FREEZING RAIN SCENARIO IN THE CARDS WITH PERHAPS A LITTLE SLEET OR
SNOW AT ONSET WITH WARM FRONT CROSSING. COULD SEE SOME HEADLINES
EVENTUALLY BEING ISSUED FOR THIS. OTHERWISE THE WARM LOW LEVEL SURGE
THE RULE FOR MOST IN WV WITH THOSE AFOREMENTIONED AREAS IN SE OH
CLOSE TO WINTRY TYPE PRECIP ON THE COLD SIDE. WILL INSERT A MENTION
IN HWO FOR POCAHONTAS COUNTY. RAINFALL AMOUNTS STILL LOOK TROUBLING
ESPECIALLY AFTER CONSIDERING WHAT HAPPENS TONIGHT AND TOMORROW. HPC
HAS A SLIGHT RISK FOR EXCESSIVE RAIN FOR MUCH OF THE AREA. THERE IS
A FEELING THAT STRONG DOWNSLOPING MAY HELP PORTIONS OF THE LOWLANDS
AND SW VA A BIT AS FAR AS HIGH QPF AMOUNTS. WILL CONTINUE THE
MENTION IN HWO ALONG WITH ICE JAM WORRY. A CHANGE TO SNOW IS
EXPECTED AS THE SYSTEM PULLS OUT EARLY WEDNESDAY WITH SOME MINOR
ACCUMULATIONS POSSIBLE FOR PORTIONS OF THE AREA. ALSO OF NOTE IS
STOUT LLJ DEPICTED ON THE MODELS TUESDAY NIGHT BUT THEY ALSO SHOW
ENOUGH OF AN INVERSION TO KEEP MOST IF OFF THE DECK. STILL ALLOWED
FOR SOME 20 KT GUSTS...A BIT HIGHER IN SE WV.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FAIRLY TRANQUIL AT THE START OF THE LONG TERM WED EVENING INTO
FRIDAY WITH THE EXIT OF THE MID-WEEK SYSTEM TO THE EAST. AREA
TRANSITIONS TO ZONAL FLOW THEN SOUTHWEST FLOW BY FRIDAY AS WEAK
UPPER RIDGE AXIS BUILDS NEAR THE EASTERN SEABOARD. COLD AIR REMAINS
IN PLACE WED NIGHT THROUGH THU NIGHT WITH LOWS BOTH NIGHTS DOWN INTO
THE TEENS AND LOWER 20S FOR THE LOWLANDS...AND HIGHS THU IN THE
UPPER 20S/LOW 30S LOWLAND LOCALES. TEMPS WARM JUST SLIGHTLY FOR
FRIDAY BUT STILL REMAIN SEASONABLY COOL. PATTERN ONCE AGAIN TURNS
ACTIVE AS ATTENTION TURNS TO THE NEXT SYSTEM PROGGED FOR THE
WEEKEND. OP GFS AND ECMWF STILL A GOOD DEAL APART ON THE TIMING OF
PRECIP INTO OUR AREA FROM THE SOUTHWEST...WITH THE PRIMARY DIFF
COMING IN THE DEPICTION OF A GULF COAST LOW QUICKLY MOVING NORTHEAST
FRIDAY EVENING TOWARDS OUR AREA OUT AHEAD OF INTERMOUNTAIN WEST
UPPER TROUGH PER LATEST EC...AND THE OP GFS NOT CAPTURING THIS
SOLUTION AND KEEPING THE TROUGH ACROSS THE WESTERN CONUS CLOSED OFF
LONGER. LEANED THE FORECAST TOWARDS THE EURO SOLUTION WHICH WOULD
BRING A SWATH OF PRECIP THROUGH THE AREA SATURDAY MORNING...WITH A
BREAK LATE SAT/SAT NIGHT BEFORE ANOTHER ROUND ARRIVES SUNDAY WITH
THE UPPER TROUGH AND FRONT ITSELF. THOUGH CONFIDENCE IS HIGH THAT
THE AREA WILL SEE PRECIP AT SOME POINT THIS UPCOMING WEEKEND...WILL
CAP POP CHANCES AT HIGH CHANCE AT THIS POINT WITH TIMING DIFFERENCES
IN THE VARIOUS MODEL OUTPUT.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEASTWARD ALONG A COLD
FRONT...PROVIDING PRECIPITATION TO THE CENTRAL APPALACHIANS.
LOCATIONS SUCH AS BECKLEY ARE EXPECTED TO BE RAIN OVERNIGHT...WITH
HEAVY SNOW IS POSSIBLE ALONG THE OHIO RIVER. CEILINGS AND
VISIBILITIES WILL BE IN THE IFR/LIFR RANGE REGARDLESS OF WHETHER IT
IS RAINING OR SNOWING. THE SYSTEM WILL PULL OFF TO THE NORTHEAST ON
MONDAY...WITH IMPROVING CONDITIONS EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SOME UNCERTAINTY REMAINS ON WHEN THE RAIN WILL
TRANSITION INTO SNOW. VISIBILITIES COULD BOUNCE SOME TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 MON
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    L    L    M    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    L    L    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    M    H    H    H    H    M    M    H    H    H

AFTER 00Z TUESDAY...
IFR POSSIBLE IN RAIN TUESDAY NIGHT.

&&

.EQUIPMENT...
PKB ASOS HAS BEEN EXPERIENCING MALFUNCTIONS...RESULTING IN SOME
MISSING OR INCOMPLETE OBSERVATIONS. ELECTRONICS TECHNICIANS ARE
AWARE OF THE PROBLEM AND PARTS ARE BEING ACQUIRED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR WVZ006-007-
     009>011-014.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR WVZ008-015>020-
     029>032-040.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR WVZ027-028-
     038-039-046-047.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR WVZ005-013.
OH...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR OHZ075-076-
     083>087.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR OHZ066-067.
KY...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR KYZ101>103.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR KYZ105.
VA...NONE.

&&

SYNOPSIS...ARJ/50/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...50
AVIATION...RPY

EQUIPMENT...
Hazardous weather outlook, Feb 2, 3:25 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EST SUN FEB 2 2014

OHZ066-067-VAZ003-004-WVZ024>026-033>037-032030-
PERRY-MORGAN-DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-
325 PM EST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW PRESSURE SYSTEM ARRIVING TUESDAY WILL BRING RAINFALL THAT
COULD EXCEED ONE INCH. THIS...COMBINED WITH MELTING SNOW AND THE
BREAK UP OF ICE ON AREA CREEKS...STREAMS...AND RIVERS COULD CREATE
FLOODING SITUATIONS. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ008-009-016>020-029>032-040-032030-
JACKSON WV-WOOD-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-
HARRISON-TAYLOR-BARBOUR-
325 PM EST SUN FEB 2 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A LOW PRESSURE SYSTEM ARRIVING TUESDAY WILL BRING RAINFALL THAT
COULD EXCEED ONE INCH. THIS...COMBINED WITH MELTING SNOW AND THE
BREAK UP OF ICE ON AREA CREEKS...STREAMS...AND RIVERS COULD CREATE
FLOODING SITUATIONS. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-WVZ010-011-027-028-038-039-046-047-032030-
WASHINGTON-PLEASANTS-TYLER-CLAY-BRAXTON-WEBSTER-UPSHUR-POCAHONTAS-
RANDOLPH-
325 PM EST SUN FEB 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LOW PRESSURE SYSTEM ARRIVING TUESDAY WILL BRING RAINFALL THAT
COULD EXCEED ONE INCH. THIS...COMBINED WITH MELTING SNOW AND THE
BREAK UP OF ICE ON AREA CREEKS...STREAMS...AND RIVERS COULD CREATE
FLOODING SITUATIONS. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-OHZ075-083-084-WVZ005-013-032030-
LAWRENCE KY-ATHENS-JACKSON OH-VINTON-WAYNE-LINCOLN-
325 PM EST SUN FEB 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LOW PRESSURE SYSTEM ARRIVING TUESDAY WILL BRING RAINFALL THAT
COULD EXCEED ONE INCH. THIS...COMBINED WITH MELTING SNOW AND THE
BREAK UP OF ICE ON AREA CREEKS...STREAMS...AND RIVERS COULD CREATE
FLOODING SITUATIONS. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ085>087-WVZ006-007-014-015-032030-
GREENUP-CARTER-BOYD-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-PUTNAM-
KANAWHA-
325 PM EST SUN FEB 2 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A LOW PRESSURE SYSTEM ARRIVING TUESDAY WILL BRING RAINFALL THAT
COULD EXCEED ONE INCH. THIS...COMBINED WITH MELTING SNOW AND THE
BREAK UP OF ICE ON AREA CREEKS...STREAMS...AND RIVERS COULD CREATE
FLOODING SITUATIONS. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greenup

When
February 2, 8:00 PM EST to February 3, 9:00 AM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486400.